International Journal of Analysis and Applications ISSN 2291-8639 (Online)

Research Article

Approximating the Mode of the Non-Central Chi-Squared Distribution

  • V. Ananiev*
  • A. L. Read

    * Corresponding author

    Abstract

    In this paper we consider the probability density function (pdf) of the non-central χ2 distribution with arbitrary number of degrees of freedom and non-centrality. For this function we find the approximate location of the maximum and discuss related edge cases of 1 and 2 degrees of freedom. We also use this expression to demonstrate the improved performance of the C++ Boost’s implementation of the non-central χ2 and extend the domain of its applicability.

    How to Cite

    V. Ananiev, A. L. Read, Approximating the Mode of the Non-Central Chi-Squared Distribution, Int. J. Anal. Appl. 20 (2022), 19. https://doi.org/10.28924/2291-8639-20-2022-19

    BibTeX
    @article{Ananiev2022,
      author  = {Ananiev, V. and Read, A. L.},
      title   = {Approximating the Mode of the Non-Central Chi-Squared Distribution},
      journal = {Int. J. Anal. Appl.},
      volume  = {20},
      year    = {2022},
      pages   = {19},
      doi     = {10.28924/2291-8639-20-2022-19}
    }

    References

    • [1] F.W.J. Olver et al., NIST Digital Library of Mathematical Functions, (2021). http://dlmf.nist.gov/.
    • [2] W.H. Press, S.A. Teukolsky, W.T. Vetterling, B.P. Flannery, Numerical Recipes 3rd Edition, (2007). http://numerical.recipes/.
    • [3] Boost C++ Libraries, v1.76.0, (2021). https://www.boost.org/.
    • [4] Google benchmark, (2021). https://github.com/google/benchmark.
    • [5] Boost Math, (2021). https://github.com/boostorg/math/pull/645.
    • [6] S. András, Á. Baricz, Properties of the Probability Density Function of the Non-Central Chi-Squared Distribution, J. Math. Anal. Appl. 346 (2008), 395–402. https://doi.org/10.1016/j.jmaa.2008.05.074.
    • [7] D. Horgan, C.C. Murphy, On the Convergence of the Chi Square and Noncentral Chi Square Distributions to the Normal Distribution, IEEE Commun. Lett. 17 (2013), 2233–2236. https://doi.org/10.1109/LCOMM.2013.111113.131879.
    • [8] L. Saulis, Asymptotic Expansion for the Distribution and Density Functions of the Quadratic Form of a Stationary Gaussian Process in the Large Deviation Cramer Zone, Nonlinear Anal.: Model. Control. 6 (2001), 87–101. https://doi.org/10.15388/NA.2001.6.1.15218.
    • [9] S.S. Sawant, D.A. Levin, V. Theofilis, Analytical Prediction of Low-Frequency Fluctuations Inside a OneDimensional Shock, arXiv:physics.flu-dyn (2021). https://arxiv.org/abs/2101.00664.
    • [10] V. Pereyra, Iterated Deferred Corrections for Nonlinear Operator Equations, Numer. Math. 10 (1967), 316–323. https://doi.org/10.1007/BF02162030.